Nevada, 2010High Wind and Strong Wind in Nevada, March 18, 2010
March 18, 2010 · NWS VEF · 2 events in 2 counties and zones
A strong cold front brought isolated high north winds to south central Nevada.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought isolated high north winds to south central Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 18, 2:13 PM PST, 47 minutes earlier.
Area forecast discussion, Mar 18, 2:13 PM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 PM PDT THU MAR 18 2010
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE RAPIDLY ACROSS SOUTHERN
NEVADA AND THE MOJAVE DESERT TONIGHT. THIS WILL RESULT IN A CHANCE
OF SHOWERS MAINLY OVER THE MOUNTAINS OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA. GUSTY NORTH WINDS WILL OCCUR TONIGHT AND LINGER
THROUGH MUCH OF FRIDAY...ESPECIALLY DOWN THE COLORADO RIVER VALLEY.
COOLER TEMPERATURES WILL OCCUR FRIDAY AND SATURDAY BEFORE WARMING
TAKES PLACE SUNDAY AND MONDAY.
&&
.SHORT TERM...BASED ON SATELLITE AND SURFACE OBSERVATIONS COLD FRONT
RUNS FROM NEAR TONOPAH TO ELY. SO FAR...PRECIPITATION HAS BEEN VERY
LIGHT AND CONFINED TO CENTRAL AND EAST CENTRAL NEVADA. AS FRONT
SLIDES SOUTHEAST THIS EVENING IT WILL ENCOUNTER DRIER AIR OVER
SOUTHERN NEVADA WHICH WILL LIMIT SHOWERS MAINLY TO THE HIGHER
TERRAIN. DID LEAVE A SLIGHT CHANCE IN FOR LAS VEGAS BUT CONFIDENCE
WANING AND WOULD EXPECT SPRINKLES AT MOST. LITTLE HAS CHANGED ON THE
TIMING OF THE COLD FRONT WITH PASSAGE THROUGH LAS VEGAS AROUND 8 PM
(+/- 1 HOUR) AND EVENTUALLY CLEARING OUR CWA BY 2 AM FRIDAY. AFTER
FURTHER CONSIDERATION HAVE BUMPED UP THE START OF OUR WIND ADVISORY
FOR THE LAKE MEAD NATIONAL RECREATION AREA SOUTH TO LAKE HAVASU CITY
TO RUN FROM 7 AM TO 6 PM FRIDAY. THE SURFACE PRESSURE GRADIENT AND
SUPPORT ALOFT START WEAKENING FRIDAY NIGHT AS HIGH PRESSURE BUILDS
IN FROM THE WEST. RIDGE TRANSITIONS EAST ACROSS THE INTERMOUNTAIN
WEST SATURDAY AND SUNDAY. NEXT TROUGH BEGINS TO ENTER THE PICTURE
SUNDAY NIGHT.
.LONG TERM...A BIT OF SWINGING BACK AND FORTH BY THE EURO...BUT IT
IS NOW MORE IN LINE WITH THE GFS IN HANDLING THE NEXT SYSTEM MONDAY
THROUGH WEDNESDAY. THE IDEA OF A CLOSED LOW DROPPING OVER NEVADA IS
NOT THERE...THOUGHT THE GEM AND DGEX CONTINUE THIS...AND KEEPING THE
NORTHERN BRANCH TROUGH FURTHER NORTH. THE SOUTHERN PART OF THE SPLIT
IS STILL EXPECTED TO FAR ENOUGH SOUTH TO NOT BE A FACTOR. WITH A
MORE NORTHERLY TRACK MOST MOISTURE WILL STAY NORTH OF THE FORECAST
AREA. I HAVE KEPT IN THE POPS FOR OUR NORTHERN ZONES FOR TUESDAY AND
WEDNESDAY AS DYNAMICS SHOULD BE ENOUGH TO PRODUCE SOME
PRECIPITATION. THE POPS MAY NEED TO BE LOWERED IF THE TRACK STAYS OR
SHIFTS FURTHER NORTH. THE BIGGEST IMPACTS OF WILL BE WINDS AND
TEMPERATURES TUESDAY AND WEDNESDAY. WINDS WILL BE STRONGEST POST
FRONTAL. DID LOWER THE SPEEDS A LITTLE AS THE TRACK IS FURTHER NORTH
AND HENCE GRADIENTS ARE NOW EXPECTED TO BE LOWER. WIND ADVISORY
LEVEL WINDS ARE POSSIBLE...ESPECIALLY IN OUR RIVER ZONES LATE
TUESDAY AND WEDNESDAY. TEMPERATURES WILL DROP BEHIND THE FRONT TO
BELOW NORMAL LEVELS WEDNESDAY AND SHOULD REBOUND THE REST OF THE
WEEK AS RIDGING BUILDS IN THROUGH THE REST OF THE WEEK.
&&
.AVIATION...FOR MCCARRAN...A STRONG COLD FRONT IS FORECAST TO MOVE
INTO THE LAS VEGAS VALLEY BETWEEN 02Z-04Z THIS EVENING. WINDS WILL
TURN NORTHERLY WITH WINDS 15-25KTS AND GUSTS MAY REACH 30-35KTS AT
TIMES. A FEW HOURS BEFORE THE FRONT PASSES THE WINDS WILL TURN
NORTHWEST BUT SHOULD STAY UNDER 10 KNOTS. LITTLE MOISTURE IS
ASSOCIATED WITH THIS FRONT...BUT A BRIEF PERIOD OF CEILINGS DOWN TO
8K FEET AND A LIGHT SHOWER MAY OCCUR DURING FRONTAL PASSAGE. GUSTY
NORTHERLY WINDS ARE EXPECTED TO CONTINUE OVERNIGHT AND THROUGH
FRIDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT IS MOVING SOUTH THROUGH NYE AND LINCOLN
COUNTIES THIS AFTERNOON AND WILL SWEEP INTO NORTHERN ARIZONA THIS
EVENING. BEHIND IT GUSTY NORTH WINDS WILL OCCUR AND PERSIST THROUGH
FRIDAY. THE COLORADO RIVER VALLEY WILL EXPERIENCE THE STRONGEST
WINDS FRIDAY WITH GUSTS TO ABOUT 45 KNOTS MOST OF THE DAY FRIDAY.
SOME LIGHT LIGHT SHOWERS ARE POSSIBLE ALONG THE FRONT IN LINCOLN AND
MOHAVE COUNTIES THIS AFTERNOON AND EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 7 AM TO 6 PM PDT FRIDAY FOR NVZ021.
AZ...WIND ADVISORY FROM 7 AM TO 6 PM MST FRIDAY FOR AZZ002-036.
CA...WIND ADVISORY FROM 7 AM TO 6 PM PDT FRIDAY FOR CAZ527.
&&
PIERCE/JACQUES
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 18, 2:33 PM PST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT THU MAR 18 2010
AZZ002-036-CAZ527-NVZ021-191100-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
333 PM PDT THU MAR 18 2010 /333 PM MST THU MAR 18 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...GUSTY NORTH
WINDS WILL MOVE THROUGH THE AREA TONIGHT AS A COLD FRONT PASSES
THROUGH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG NORTH WINDS WILL OCCUR ON FRIDAY. A WIND ADVISORY HAS BEEN
ISSUED FOR THE LAKE MEAD NATIONAL RECREATION AREA SOUTH TO LAKE
HAVASU CITY. NORTH WINDS BETWEEN 20 AND 35 MPH WITH GUSTS AROUND
45 MPH WILL OCCUR. PLEASE REFER TO THE LATEST STATEMENT FOR
FURTHER DETAILS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SATURDAY THROUGH
WEDNESDAY. ANOTHER STORM IS EXPECTED TO MOVE OVER THE AREA ON
TUESDAY RESULTING IN LOCAL GUSTY WINDS ONCE AGAIN...SCATTERED
SHOWERS AND COOL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-CAZ519>526-NVZ014>020-022-191100-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
333 PM PDT THU MAR 18 2010 /333 PM MST THU MAR 18 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A STORM
WILL RAPIDLY MOVE ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT.
THIS WILL RESULT IN SCATTERED SHOWERS...MAINLY OVER THE MOUNTAINS
OF THE GREAT BASIN AND NORTHWEST ARIZONA. GUSTY NORTH WINDS WILL
ALSO MOVE THROUGH THE AREA OVERNIGHT AS THE ASSOCIATED COLD FRONT
PASSES THROUGH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER NORTH
BREEZES WILL BE FELT ON FRIDAY WITH COOLER TEMPERATURES AREA WIDE
INTO THE WEEKEND. ANOTHER STORM IS EXPECTED TO MOVE OVER THE AREA
ON TUESDAY RESULTING IN LOCAL GUSTY WINDS ONCE AGAIN...SCATTERED
SHOWERS AND COOL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PIERCE
Strong Wind, Las Vegas Valley
- When
- March 18, 3:00 PM PST to 7:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
The Cloud Nine balloon attraction at the south end of the Las Vegas Strip was heavily damaged, and siding was torn off a carport near the intersection of Vegas and Lamb.
High Wind, Esmeralda/Central Nye
- When
- March 18, 4:00 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 45 miles east of Beatty.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, March 18, 2010$100,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201011 events
- High Surf in Hawaii, March 18 to 19, 201011 events
- Flooding in North Dakota, March 18 to 31, 20109 events
- Winter Storm and Winter Weather in Colorado, March 18 to 19, 20109 events
- Flooding in Minnesota, March 18 to 31, 20103 events
- Winter Storm and Winter Weather in Utah, March 18 to 19, 20103 events
- Heavy Snow in Wyoming, March 18 to 19, 20103 events
- Winter Storm in Wyoming, March 18 to 19, 20102 events
- Flood in South Dakota, March 18 to 25, 20101 event
- Heavy Snow in Montana, March 18 to 19, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215480, 214962.